Hawaii, 2020

High Surf in Hawaii, December 1 to 3, 2020

December 1 to 3, 2020 · NWS HFO · 11 events in 11 counties and zones

A large swell from the northwest generated surf of 20 to 30 feet, with sets to 40 feet, along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 10 to 20 feet, with sets to 30 feet, along the west-facing shores of Oahu and Molokai. Ocean safety personnel performed many rescues and issued warnings to surfers and beachgoers in early…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A large swell from the northwest generated surf of 20 to 30 feet, with sets to 40 feet, along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 10 to 20 feet, with sets to 30 feet, along the west-facing shores of Oahu and Molokai. Ocean safety personnel performed many rescues and issued warnings to surfers and beachgoers in early December because of the dangerous surf conditions. There was also a report of significant erosion at Sunset Beach on Oahu's North Shore due to the elevated surf in the morning on December 2nd. Otherwise, there were no reports of serious injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 1, 3:40 AM HST, 20 minutes earlier.

Area forecast discussion, Dec 1, 3:40 AM HST, 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
340 AM HST Tue Dec 1 2020

.SYNOPSIS...
Light and variable winds remain in the forecast through Thursday
with brief periods of showers possible over island interior
sections each afternoon with cloud clearing after sunset. More
stable atmospheric conditions are expected through Wednesday with
higher shower trends on Thursday and Friday as a weakening front
will combine with additional moisture moving in from the east to
produce increased shower activity. Moderate to breezy trade winds
return by Friday, with lighter winds returning from Saturday
afternoon into Sunday.

&&

.DISCUSSION...
This mornings satellite imagery shows little changes from last
night. A weakening upper low located roughly 400 miles east of the
Big Island of Hawaii drifting away from the islands. A cold front
roughly 450 miles northwest of Kauai continues to slowly approach
the state. This frontal trough will keep light and variable winds
in the forecast through Thursday. There is minimal cloud coverage
near the islands this morning due to an upper level ridge
creating a more stable environment along with light and variable
winds. Local radar shows only isolated showers mainly over the
western and southern coastal waters near Kauai.

A cold front moving slowly through the Central Pacific north of
the state will keep the high pressure ridge near the islands in a
weakened state. This means light and variable winds will continue
for the next several days. Local scale land and sea breezes will
continue in the absence of large scale winds. Onshore daytime sea
breezes, produced by solar heating of the land during the day,
will cause clouds to converge over island interior sections with
only brief period of showers mainly in the afternoon hours.
Offshore land breezes, driven by radiational cooling of the land
at night, will clear out clouds and showers in the overnight to
early morning hours.

Bundle up. Drier air over the region will lead to cooler morning
low temperatures reaching the low to mid 60's through Wednesday
morning. Humidity levels will trend higher as additional moisture
moves into the state on Thursday and Friday from a shallow front
north of the islands and a band of moisture drifting in from the
east. Morning low temperature will increase by a few degrees due
to these rising moisture levels. Shower activity will also
increase from Thursday onward due to the cloud band from the
weakening front and the return of moderate to breezy trades by
Friday. Wind speeds weaken once again from Saturday afternoon into
Sunday as yet another cold front moves in far north of the island
chain.

&&

.AVIATION...
Land breezes will maintain mostly clear skies across the Islands
through early this morning. The light background wind will again
allow sea breezes to develop around midday with some degree of
inland cloud build-ups and isolated showers expected once again.
However, the overall convective response will be muted compared to
yesterday as building high pressure aloft funnels drier mid-
level air into the region. This will result in a lower coverage of
showers and reduced incidence of MVFR. Mostly clear skies can be
expected again tonight as land breezes redevelop.

No AIRMETs in effect.

&&

.MARINE...
No significant changes to the forecast with the morning package,
with the exception of the Small Craft Advisory (SCA) being issued
for the seas associated with the incoming swell.

The first large northwest swell of the season has started to show
signs of reaching the buoys to the northwest of the islands over
the last couple of hours. The swell is expected to reach the
islands this morning. This swell is expected to bring warning
level surf by the afternoon/evening hours, and persist into
Thursday. Guidance depicts a peak tonight into Wednesday with
surf likely reaching the giant category (>40 ft) along exposed
shores. Impacts may include significant beach erosion with water
sweeping across beach areas that typically remain dry. The highest
probability for water reaching coastal roadways and property will
be early morning Wednesday as the swell and high tide coincide.

This large northwest swell will drive seas well above the 10 ft
Small Craft Advisory (SCA) threshold for waters exposed to
northwest swells. Seas are expected to remain elevated into
Thursday.

The early morning high tide remains high enough that other areas
not exposed to the northwest swell could see more minor nuisance
coastal flooding. The early morning high tide today and tomorrow
looks to be the last chance for these impacts with this tide
cycle.

Weakening trade winds will allow land and sea breeze regime
statewide through midweek as a series of fronts pass north of the
islands. Surf along east facing shores will continue to drop
through the first half of the week as trade winds diminish. Fresh
trades could briefly return late in the week as a ridge noses
eastward behind one of the fronts.

Looking ahead, another significant swell event appears possible
early next week with models depicting a hurricane force low
developing far northwest of the islands Friday, and moving into
the central North Pacific Saturday. WAVEWATCH III and ensemble
wave data depict this storm producing a large swell arriving in
the islands Sunday night. Forecast confidence this far out remains
low and changes are likely in the coming days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from noon today to 6 PM HST Thursday for
north and west facing shores of Kauai Niihau Oahu Molokai and
Maui.

Small Craft Advisory from noon today to 6 PM HST Thursday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST Thursday
for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha
Channel-Big Island Windward Waters-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Bohlin
AVIATION...JVC
MARINE...M Ballard

In the hours before

Special weather statement, Dec 1, 3:24 AM HST, 36 minutes before
Special Weather Statement
National Weather Service Honolulu HI
324 AM HST Tue Dec 1 2020

HIZ001>003-005>009-012>014-016>021-023>026-021400-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
324 AM HST Tue Dec 1 2020

...COASTAL FLOODING AND HARBOR SURGES POSSIBLE DUE TO LARGE
NORTHWEST SWELL AND HIGH TIDE...

A large northwest swell arriving today will drive surf heights
along exposed north and west facing shores well above warning
levels Tuesday night through Thursday. The combination of water
levels running higher than predicted and the swell's peak
coinciding with the daily high tide early Wednesday morning could
lead to coastal and harbor impacts, including salt-water
inundation over roadways and coastal erosion.

Areas not exposed to the northwest swell may also experience
nuisance coastal flooding due to the high tides. These areas may
see some flooding of beaches that are normally dry, some minor
coastal erosion, and salt water inundation of typically vulnerable
low-lying areas. For these areas, the most likely time of impact
will be during the early morning hours today and tomorrow.

Visit tidesandcurrents.noaa.gov for information about predicted
astronomical tides and observed water levels in your area.

M Ballard

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high surf. Local standard time, as filed.

High Surf, Niihau

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
December 1, 4:00 AM HST to December 3, 8:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926960, 926961, 926962, 926964, 926965, 926966, 926967, 926968, 926969, 926970, 926971.